lunedì 10 marzo 2014

TRAINING OF CALEB NDIKU

On famous MessageBoard of Letsrun.com i have read a very interesting discussion about training of Caleb Ndiku with his coach Renato Canova to explain training of the guy and  i think it is nice to share it..

-----------------------------
Coach Canova wrote on Letsrun.com:


I'm of course very happy about Caleb, not only because his victory, but also because he followed both training and competition strategy in full way.

We decided to have World Indoor Championships (3000m) as goal, already in November. Caleb, opposite from last year, didn't run any cross, because, looking at top shape for the beginning of march, he needed already put quality in his training from the beginning of December.

About the indoor season, we planned a short period of 1 week with 3 competitions :

30 Jan : 3000m in Düsseldorf (1) in 7:38.40
01 Feb : 3000m in Karlsruhe (1) in 7:36.27
06 Feb : 1500m in Stockholm (5) in 3:36.8

The first 2 competitions of 3000m had the goal to prepare mind and body to compete at high level twice in 3 days, following the same timetable of World Championships.

The competition in Stockholm allowed us to understand his limits in speed, and gave us the indication for the next workouts, immediately before WCh.

The last period of training had the goal to prepare a tactical race, increasing his ability to go in progression during the last km, since Caleb doesn't have a short kick, but the specific endurance for running the last km using a continue acceleration, therefore the same system Mo Farah used in the last 3 years.

The training was effective, and his splits can show his improvement under the ability to manage a tactical race, but also about his current "long speed". Caleb ran the last km under 2'22", and this is a final which can kill the kick of everybody.

Here there are his last tow weeks before Sopot :

CALEB NDIKU PROGRAM (Sat, 22 Feb – Thu, 6 Mar)

Sat, 22 : a) 1 hr moderate
b) 40’ easy + 15 x 80m sprint uphill (max speed, long recovery)

Sun, 23 : 20’ warm-up + 7 km progressive from 3’ / km till 2’50”

Mon, 24 : a) 1 hr with short variations of speed (from 30” to 45”, at speed of 2’45” per
km, with the basic pace about 3’45”)
b) 40’ easy

Tue, 25 : a) 20’ warm-up + 10 x 600 (easy) in 1’33” (recovery 2’)
b) 45’ easy

Wed, 26 : a) 1 hr 20’ progressive (from 4’ till 3’20”)
b) 45’ easy + 10 times 20” skipping very fast, with high knees

Thu, 27 : a) 20’ warm-up + 2000m progressive changing speed in the 2nd km (2’50” +
2’30”) + 1200m with final 400 fast (63” + 63” + 55”) in 3’01” + 800m with last 300m fast (1’15” + 41”) in 1’56” + 400m with last 200m fast (28” + 26”) in 54” – Recovery among tests 8’ / 10’
b) 40’ easy regeneration

Fri, 28 : a) 1 hr moderate
b) 40’ easy

Sat, 1 : a) 1 hr 10’ with short variations of speed (se Mon 24)
b) 40’ easy


Sun, 2 : 40’ easy + 1600m increasing pace every lap : 63” + 61” + 59” + 57” (4’)

Mon, 3 : a) 1 hr easy
b) 40’ easy + 10 x 80m sprint uphill

Tue, 4 : 30’ easy + 8 x 200m in 27” (rec. 2’ / 3’)

Wed, 5 / Thu, 6 : 30’ easy in Poland


The most impressive competition of the season, in my opinion, was not the final, but the heat, when Caleb won easily with 7'42"75 using only 70% of his energy.

This year must be the season for the final transfer to 5000m, without forgetting 1500m (but 5000m is the race of his future).


You can run a very fast 1500m preparing 5000m, but can't run a fast 5000m preparing 1500m.

The key of training is to increase the SPECIFIC SPEED ENDURANCE, not the speed.

Caleb doesn't have the speed for running a fast 800m coming from short training. His value in 400m may be about 49.0 at his best on a Kenyan track, that means 48.5 on a sintetic track.

With this speed, he can run under 1'46", but never 1'44".

But he has a natural high aerobic level. Don't forget he won WCC, when junior, and in the same year 1500m on track.

Last year, for training, we planned in two following days to run 1500m (he won in 3'41") and 10000m (completely alone, 28'38") in Kenya, already looking at 5000m.

He did a mistake going for 1500m in Kenyan Trials, thinking easier to qualify, but at the end, also if defeated Birgen, he was not selected. His shape was good, and immediately after Trials he ran 3'29"50 in 1500m.

However, in my opinion is for him more difficult to win a medal in 1500m than in the longer distance.

In training, the limit is not in what you do, but in what you DON'T DO.

Preparing 5000m, we continue to use sessions of speed, not faster than before, but with more volume at the same speed. This system can make the athlete more "specifically" resistant, so also better in the shorter distance.

For athletes aerobically very strong, to look at the improvement of speed as main goal is, in my opinion, a methodological mistake.

For example, I think this was the limit of Alan Webb, and the fact he was not able to win a medal in 2007 in WCh is due to his 1'43"7 in 800m, which put in his mind the idea to be "fast". Never Webb won a race with the final sprint, instead he could win using a progression in the last 2 laps, not having the ability to change speed quickly in a tactical race.

I didn't coach any more Silas Kiplagat, because he wanted to become faster (running 1'44"7 800m), forgetting the aerobic part of training. He was able, at his beginning, to run 28' flat in 10 km, now no faster than 30'.

For me, the evolution of training is to ADD what you don't have, not to REPLACE what you already have.

And, when there is confusion in the final goal, I'm not interested in one athlete, because never he can be able to reach his best.



For athletes as Caleb, "regeneration run" has the task to help the recovery, diminishing the level of lactate in the muscle fibers, and doesn't mean real training.

However, there is an "optimal" speed for regeneration.

It's not true that slower you run, less fatigue you do.

Your idea of 8' per mile is wrong : for a world class athlete, able running 5 km at 2'35" per km, or HM at 2'48" per km, running slower than 4' per km means to increase the level of fatigue, because the ammortization phase becomes longer, the contact time with the ground too, and the athlete has to use more eccentric strength. In this case, the elastic reactivity practically doesn't exist, and everything depends on the voluntary action of the contractil fibers.

The easy run for top runners is, normally, about 3'50" / 4' per km (6'15" / 6'30" per mile). This is not "training", not having any impact on the organic system.

About the short sprint uphill, these must Always be done at max speed (otherwise are not SPRINT). Since the reason is to maintain the ability to recruit the higher possible percentage of fast fibers, sprint must be at the max possible speed, otherwise the recruitment is not effective.

What people must understand is that the LOAD of every session must be connected with the real level of every athlete. What seems hard for a runner good for 15' or 16' in 5000m, can be easy for a top athlete. I suggest to calculate the percentage of speed, related with the PB in the top event (in this case 5000m).

In the case of Caleb, if I look for 12'50" (2'34" per km), I can have the following percentage of time per km :

100% = 2'34"
90% = (2'34" + 15"4) = 2'49"4
80% = (2'34" + 30"8) = 3'04"8
70% = (2'34" + 46"2) = 3'20"2
60% = (2'34" + 61"6) = 3'35"6
50% = (2'34" + 77"0) = 3'51"

Every speed slower than 50% of this calculation IS NOT TRAINING, and the athlete can find his best situation in order to feel himself better. This is the reason we call that speed "REGENERATION".


Since we reduce the speed, we prefer to use a percentage lower than higher. I understand this is not correct under a mathematic point of view, but it's more easy like approach, considering our goal. 

We call this way of calculation "percentage of speed, related with the speed of the race".

I repeat, under mathematic point of view is not correct, but can give the real idea of the pace we have tu use when, for example, is written "at 70% of Race Pace".

May be this workout is not clear. The pace of 2'45" per km (16"5 every 100m) is the pace he uses during the variations of speed, lasting from 30" till 45" (for example, running 200m in 33"), and he goes for one variation every 2'.

The basic speed is 3'45" per km. This means, for example, that, if you run in one km 200m in 33" (variation), 500m in 1'52" (basic speed), and the next 300m in 50" (variation), the time of your km is 3'15" (and this is a km with 2 variations).

So, this is an easy training, and doesn't have anything to do with a pace of 13'45" for 5 km.




This is the plan Caleb followed from the beginning of January. Remember he had 3 competitions, on 30 Jan, 1 Feb and 6 Feb.

TRAINING PROGRAM FOR CALEB NDIKU (8 Jan - 26 Jan)

Wed, 8.01 : a) 1 hr 10’ progressive
b) 40’ easy + 15 x 80m sprint uphill

Thu, 9.01 : a) 1600m in 4’08” (rec. 6’) + 5 x 200m in 27” (rec. 1’) – (rec. 5’) –
1200m in 3’04” (rec. 6’) + 5 x 200m in 27” (rec. 1’) – (rec. 5’) –
800m in 1’58” (rec. 6’) + 1 x 300m max speed
b) 40’ easy

Fri, 10.01 : a) 1 hr moderate
b) 40’ easy + technical exercises

Sat, 11.01 : a) 1 hr 15’ long run with easy variations of speed lasting 30” / 45”
b) 30’ easy + Gym (mobility, stretching, reactivity)

Sun, 12.01 : 1 hr 20’ easy run

Mon, 13.01 : a) 40’ easy + 12 – 15 x 80m sprint uphill (max speed)
b) 1 hr easy run

Tue, 14.01 : a) 10 x 300m in 45” (rec. 1’30”) – (rest 6’ / 8’) – 3000m in 8’36” (rest 6’ / 8’) –
5 x 300m in 42” > 41” (rec. 3’ / 4’)
b) 40’ easy

Wed, 15.01 : a) 1 hr 10’ easy
b) 30’ easy + Gym (exercises for strength with machines and light weights)

Thu, 16.01 : a) 50’ easy
b) 40’ easy

Fri, 17.01: a) Special Block - 6 km at 3’20” in 20’ + 10 x 1000m in 2’50” (rec. 2’)
b) Special Block - 6 km at 3’20” in 20’ + 4 x 600m in 1’27” > 1’24” (rec. 6’/8’)

Sat, 18.01 : a) 1 hr easy regeneration
b) 40’ easy

Sun, 19.01 : 1 hr easy with short variations of speed

Mon, 20.01 : a) 1 hr 20’ easy run
b) 30’ easy + 10 x 80m sprint uphill (max speed)

Tue, 21.01 : a) 4 sets of (600 / 500 / 400 / 300m), rec. 2’ between tests and 5’/6’ among sets,
in 1’30” – 1’14” – 58” – 42”
b) 40’ easy run

Wed, 22.01 : a) 1 hr easy run
b) 50’ easy + 15-20 strides (in progression) of about 100-120m

Thu, 23.01 : a) 1 hr 10’ with short variations of speed
b) 40’ easy + technical exercises

Fri, 24.01 : a) 5 x 1000m (track) alternating 200m in 29” / 200m in 34”(29” / 63” / 1’32” / 2’06” / 2’35”) rec. 5’/6’
b) 40’ easy run

Sat, 25.01 : a) 1 hr 20’ moderate (21 km)
b) 40’ easy run

Sun, 26.01 : Rest or 1 hr easy


----------------------------------



Here the video of the final of World Indoors in Sopot and i think it's absolutely impressive and incredible how Caleb Ndiku and legendary Bernard Lagat were able to read the race tactically...both fantastic!!



What ur opinion about final men 3000m in Sopot??...u like it??